Hail, Berrien
- When
- February 28, 8:25 PM EST to 8:26 PM EST
- Where
- Berrien County, 0.52 mi W of Three Oaks
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.800, -86.610
A warm front moved into far southern Lower Michigan, enhancing low level shear and an already unstable environment to allow for a line of thunderstorms to develop and become severe as it tracked across far southern Lower Michigan and far northern Indiana. Sporadic wind damage reports were noted, along with occasional circulations along the line producing brief tornadoes in Berrien, Cass and St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A warm front moved into far southern Lower Michigan, enhancing low level shear and an already unstable environment to allow for a line of thunderstorms to develop and become severe as it tracked across far southern Lower Michigan and far northern Indiana. Sporadic wind damage reports were noted, along with occasional circulations along the line producing brief tornadoes in Berrien, Cass and St. Joseph counties. Additional severe weather occurred with a second line of storms during the early morning hours of March 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 6:10 PM EST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 610 PM EST Tue Feb 28 2017 .SYNOPSIS... Issued at 602 PM EST Tue Feb 28 2017 Showers and thunderstorms will develop late this afternoon and become more numerous tonight. Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Temperatures will warm into the lower to middle 60s this evening and then turn colder Wednesday behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 602 PM EST Tue Feb 28 2017 Several mid and upper level speed maxima continue to eject along the base of the trof and along the cold front over il/ia/wi. Convection will persist in the warm sector ahead of the front extending from cemtral il into SW Lower MI through 04Z. Focus then turns to the cold front as the mid level and upper level trof begin to phase with a well organized squall line to affect much of the forecast area through 07/09Z. Expect that there will be LLWS as the front sweeps through. Widespread IFR and LIFR conditions to prevail through the period. (For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1229 PM EST Tue Feb 28 2017 Gulf moisture surging nne into the Midwest this aftn was resulting in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR conditions should persist into early this eve before nrn IN gets more firmly entrenched in the warm sector later this eve when conditions should improve to vfr. However, a couple rounds of TSRA also expected this eve and overnight with hail and strong gusty winds. Ceilings should lower behind the front Wed, especially at SBN as winds veer to nwly. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046. && SYNOPSIS...Lewis SHORT TERM...T LONG TERM...T AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 2 SSW ROLLING HILLS 41.00N 85.28W
02/28/2017 E1.00 INCH ALLEN IN PUBLIC
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSpecial Weather Statement National Weather Service Northern Indiana 712 PM EST TUE FEB 28 2017 OHZ004-005-015-016-010045- Henry-Defiance-Putnam-Paulding- 712 PM EST TUE FEB 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTHEASTERN DEFIANCE...CENTRAL PAULDING AND SOUTHEASTERN HENRY COUNTIES... At 711 PM EST, a strong thunderstorm was located near Paulding, or 13 miles southeast of Hicksville, moving east at 55 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Defiance, Paulding, Antwerp, Continental, Holgate, Oakwood, Hamler, Melrose, Malinta, Florida, Latty, Cecil, Broughton, New Bavaria, Arthur, Charloe, Ayersville, Wisterman, Worstville and Prentiss. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4106 8468 4119 8475 4139 8404 4113 8394 TIME...MOT...LOC 0011Z 254DEG 48KT 4113 8465 MARSILI
Special Weather Statement
National Weather Service Northern Indiana
715 PM EST TUE FEB 28 2017
MIZ081-010045-
Hillsdale-
715 PM EST TUE FEB 28 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...
At 715 PM EST, a strong thunderstorm was located near Hillsdale,
moving northeast at 60 mph.
Wind gusts to 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hillsdale, Hudson, Jerome, Somerset, Pittsford, Ransom, North Adams,
Shadyside, Osseo and Somerset Center.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4184 8436 4176 8456 4191 8469 4207 8439
4207 8437
TIME...MOT...LOC 0015Z 237DEG 51KT 4188 8454
MARSILIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 2 N FAIRFIELD CENTER 41.51N 85.13W
02/28/2017 E1.25 INCH DE KALB IN AMATEUR RADIO
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL PAULDING 41.14N 84.58W
02/28/2017 E1.00 INCH PAULDING OH TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 PM EST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 1 WNW MICHIGAN CITY 41.72N 86.90W
02/28/2017 E0.50 INCH LA PORTE IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
4 tornado, 4 thunderstorm wind, 3 hail. Local standard time, as filed.
A NWS damage survey indicated a tornado touched down in downtown Niles, near the Eastside Elementary School. Extensive tree damage along|with minor to significant structural damage to homes occurred in |about a 5 block area of Niles Michigan. Many large trees were downed onto houses and vehicles. A city of Niles public works maintenance building also suffered damage.
Tornado touched down a field southwest of town and caused extensive tree damage as it tracked into the far south side of town. Two single wide mobile homes were destroyed |along with widespread tree damage and additional minor house damage before the tornado crossed through the Dowagiac Elks Golf Club and then dissipated/lifted as it crossed Dowagiac Creek. Maximum wind speeds were estimated at 105 mph.
The public reported a few power poles were blown down on M-51.
Tornado touched down southwest of the intersection of Brownsville St and Calvin Center Road in a wooded area and then traveled rapidly northeast, just missing the Calvin Center Seventh Day Adventist Church. Several large trees were uprooted here along with chain link fence pulled from the ground. Some minor damage was noted to the church including stripped siding and shingle loss. More extensive tree and structural damage to homes was noted just northeast of here including a roof off a single wide mobile home, a garage lost part of the roof and a two story house was twisted on its foundation along with roof damage. In addition dozens of snapped/uprooted trees were observed. Additional tree damage occurred northeast toward Paradise Lake where several houses sustained minor roof and siding damage along with uprooted trees down on houses. The tornado continued through a heavily wooded swamp before dissipating south of Donnell Lake. Maximum wind speeds were estimated at 110 mph.
A trained spotter reported a large tree was blown down onto a local road.
Dispatch reported a tree was blown down onto a power line.
Tornado touched down a field southwest of the intersection of M-86 and Rambadt Rd and tracked rapidly northeast, causing damage to several trees near the above intersection. One of the trees penetrated the roof of a shed and also crushed part |of a RV trailer with another RV trailer being pushed over. The tornado then crossed Truckenmiller Rd and caused roof damage to a large barn as well as a smaller outbuilding. The tornado began to weaken and track more easterly knocking over additional trees and causing shingle damage to a residence on Truckenmiller Rd west of|Nottawa Rd. The tornado then lifted before reaching Nottawa Rd. Maximum wind speeds were estimated at 90 mph.
Local fire departments reported two healthy one to two foot diameter trees were damaged at Manor Rd and Palmer Street. One tree was snapped about half way up, with the other broke at the base. A tree branch landed on a vehicle. Power lines were also down in the area from tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyThe tornado archive for Michigan, 2017Warnings in Michigan, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682589, 682590, 682595, 682596, 682748, 682597, 682749, 682750, 682598, 682751, 682591.